Hail, Ottawa
- When
- March 9, 4:15 AM CST
- Where
- Ottawa County, 5 mi NE of Wyandotte
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.851, -94.666
Strong to severe thunderstorms developed along and north of a warm front that was stretched across east central Oklahoma during the early morning hours of the 9th. The strongest storms produced hail up to quarter size and damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Strong to severe thunderstorms developed along and north of a warm front that was stretched across east central Oklahoma during the early morning hours of the 9th. The strongest storms produced hail up to quarter size and damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 9, 3:53 AM CST, 22 minutes earlier.
Area Forecast Discussion
National Weather Service Tulsa OK
353 AM CST Sat Mar 9 2019
.DISCUSSION...
Strong upper level low moving across the Rockies this morning
with deepening sfc cyclone over southeast CO. Accordingly, well defined
warm front continues to lift north and is presently located near
I-40. Strong moisture transport has resulted in significant
destabilization overnight as expected, with cluster of elevated
storms impacting northeast OK with a few reports of marginally
severe hail. Increased forcing with the approach of the main
upper system will likely result in additional development through
the morning, with attendant large hail threat continuing with
elevated cells north of the warm front. Farther south additional
concern will be for sfc-based development within expanding warm
sector, which would support threat of damaging winds and isolated
tornadoes, especially close to warm front.
Mid to late morning will see a rapid decrease in storms from the
west as drier air pushes east as sfc low moves quickly across
central KS. Pressure gradient will support sustained winds in the
20-30 mph range, with deep mixed layer resulting in gusts AOA 40
mph generally from US 412 north, where a wind advisory will be
issued for the afternoon. Windy and dry conditions will also
allow fine fuels to dry quickly despite morning rainfall with at
least marginal Red Flag conditions possible in some areas.
However, it appears the lowest dew points/warmest temperatures
will be somewhat offset from area of highest wind speeds which,
along with initially moist conditions will preclude issuance of a
Red Flag for now. Will cover most of the forecast area with a
fire danger statement.
Cooler temperatures will prevail the next couple of days, while
another strong upper low develops off the Pacific coast. Rina
chances will return as early as late Sunday across southern areas
with warm advection regime developing. The main upper low will be
taking a more southerly track as it moves toward the area during
the first half of the week. Rain and thunderstorm chances will
increase, likely peaking Tuesday night or Wednesday with the
passage of the upper wave an cold front. Right now this system
looks more like a heavy rain produced versus sever weather as the
warm sector remain well to the south. Cooler than normal temps
return late in the week.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 70 34 53 37 / 80 0 0 10
FSM 76 38 59 43 / 100 0 0 30
MLC 76 38 54 41 / 80 0 20 30
BVO 67 31 52 34 / 80 0 0 10
FYV 70 33 54 37 / 100 0 0 20
BYV 70 33 52 36 / 100 0 0 10
MKO 72 36 53 40 / 90 0 0 20
MIO 68 31 52 35 / 90 0 0 10
F10 72 36 53 39 / 70 0 10 30
HHW 75 43 59 46 / 80 0 20 30
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory from noon today to 6 PM CST this evening for
OKZ054>058-060>063-067>069.
AR...Wind Advisory from noon today to 6 PM CST this evening for
ARZ001-002-010-011.
Dense Fog Advisory until 6 AM CST early this morning for ARZ002-
011.
&&
SHORT TERM...18
LONG TERM....14Hazardous Weather Outlook National Weather Service Tulsa OK 516 PM CST Fri Mar 8 2019 ARZ001-002-010-011-019-020-029-OKZ049-053>076-091045- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 516 PM CST Fri Mar 8 2019 ...SEVERE STORMS EXPECTED LATE TONIGHT INTO EARLY SATURDAY... This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...This Afternoon and Tonight. TORNADO. RISK...Limited. AREA...Mainly south of Interstate 40. ONSET...After 2 AM. SEVERE THUNDERSTORM. RISK...Significant. AREA...Eastern Oklahoma and Western Arkansas. ONSET...After 2 AM. AREA AT GREATEST RISK...South of I-44. FLASH FLOOD. RISK...Limited. AREA...Eastern Oklahoma and Western Arkansas. ONSET...After 2 AM. HEAVY RAIN. RISK...Limited. AREA...Eastern Oklahoma and Western Arkansas. ONSET...After 2 AM. DISCUSSION... There is a significant risk for severe thunderstorms late tonight into early Saturday to the south of I-44, including much of east central and southeast Oklahoma, as well as western Arkansas. Very large hail to 2 inches in diameter and damaging winds to 60 mph are the main threats. There is a limited tornado threat south of I-40, with the greatest threat likely to be near the warm front late tonight. Thunderstorms are expected to develop over central into northeast Oklahoma after 2 AM, eventually spreading into northwest Arkansas by 6 AM. Other storms are likely to develop south of there by 5 AM ahead of the Pacific cold front, and affect southeast Oklahoma into west central Arkansas into early Saturday morning. Storms should be moving quickly enough to limit the flood threat. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Activation of the Regional Spotter Network Likely. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. SATURDAY...Thunderstorm Potential...High Wind Potential. SUNDAY...No Hazards. MONDAY...Thunderstorm Potential. TUESDAY...Thunderstorm Potential...High Wind Potential...Heavy Rain Potential. WEDNESDAY...High Wind Potential. THURSDAY...No Hazards. EXTENDED DISCUSSION... Strong to severe thunderstorms will be ongoing across far eastern Oklahoma and western Arkansas early Saturday morning. Most of the activity should shift east of the area by mid to late morning. Gusty west to southwest winds are expected behind the frontal passage, with gusts 35 to 40 mph possible across northeast Oklahoma and northwest Arkansas. The strong winds, combined with the warm and dry conditions will raise fire weather concerns for Saturday afternoon. Another strong upper system will impact the region in the Tuesday to Wednesday time frame. Some severe weather will be possible, although the main concern should be locally heavy rainfall. weather.gov/tulsa contains additional information.
Special Weather Statement
National Weather Service Tulsa OK
156 AM CST SAT MAR 9 2019
OKZ064>066-090845-
Okmulgee OK-Okfuskee OK-Creek OK-
156 AM CST SAT MAR 9 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CREEK...NORTHWESTERN
OKMULGEE AND NORTHWESTERN OKFUSKEE COUNTIES UNTIL 245 AM CST...
At 156 AM CST, a strong thunderstorm was located 7 miles southeast of
Stroud, moving northeast at 45 mph.
Dime size hail and winds in excess of 45 mph will be possible with
this storm.
Locations in or near the path include...
Bristow... Mounds...
Kellyville... Depew...
Slick... Milfay...
This includes Interstate 44 between mile markers 178 and 209.
LAT...LON 3577 9662 3608 9624 3608 9621 3587 9603
3586 9603 3554 9658 3559 9662
TIME...MOT...LOC 0756Z 234DEG 42KT 3567 9657Special Weather Statement
National Weather Service Tulsa OK
224 AM CST SAT MAR 9 2019
OKZ060-061-064-067-090915-
Tulsa OK-Rogers OK-Creek OK-Wagoner OK-
224 AM CST SAT MAR 9 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ROGERS...
NORTHEASTERN CREEK...NORTHWESTERN WAGONER AND TULSA COUNTIES UNTIL
315 AM CST...
At 224 AM CST, a strong thunderstorm was located 3 miles west of
Kiefer, moving northeast at 45 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations in or near the path include...
Tulsa... Broken Arrow...
Sand Springs... Claremore...
Owasso... Bixby...
Sapulpa... Jenks...
Glenpool... Coweta...
Skiatook... Catoosa...
Collinsville... Verdigris...
Inola... Kiefer...
Sperry... Mounds...
Kellyville... Jenks Riverside Airport...
This includes Interstate 44 between mile markers 203 and 246.
LAT...LON 3617 9544 3615 9544 3585 9607 3586 9615
3598 9627 3616 9611 3617 9600 3629 9600
3642 9589
TIME...MOT...LOC 0824Z 234DEG 49KT 3593 9613The Tulsa radar (KINX), 110 km away, was scanning. The volume nearest the first event began at 10:16 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
Strong thunderstorm wind snapped large tree limbs, and blew shingles off the roof of a home.
Strong thunderstorm wind peeled siding off a building, and blew out a couple windows of a second story building downtown.
The Oklahoma Mesonet station near Foraker measured 58 mph thunderstorm wind gusts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, March 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 812590, 812591, 812592, 812593.